Antiperspirant makes my armpits break out, but I've tried going without it and -- believe me -- that's not an option. What can I do?
Breakouts after the use of an antiperspirant can be evidence of allergic contact dermatitis, an immune reaction that is sometimes triggered by exposure to deodorant preservatives. Rock salt crystals are one easy alternative to traditional antiperspirant, and they carry the lowest potential for allergy. If you’ve tried a hypoallergenic solution and sweating is still persistent, dermatologists have prescription-strength antiperspirants they can prescribe.
An even more effective solution is to inject tiny amounts of botulinum toxin (Botox) into small muscle fibers surrounding sweat glands in the armpit. These apocrine glands are responsible for a lot of sweat and harbor a ton of bacteria. The procedure need only be performed about twice a year and it goes a long way in reducing pit stains and embarrassment. It takes all of 10 minutes, barely hurts with the topical anesthetic applied beforehand, and -- best of all -- most insurance companies will cover it. -- As told to Thomas Farley
Dr. Bobby Buka, a dermatologist with expertise in vascular lasers, skin cancer and acne, among other areas, is a section chief at the Mount Sinai School of Medicine in New York City and the creator of SpotCheck, a new mobile app for remote monitoring of moles. He speaks at the annual meeting of the American Academy of Dermatology on topics ranging from complex eczema to techniques in dermatologic surgery.